Alert archive / Michigan / Frost Advisories in 2021

Frost Advisory 5, NWS Marquette, MI

September 22, 20215 counties in Michigan

NWS Marquette, MI issued this frost advisory at Sep 22, 2021, 4:09 PM EDT for 5 counties in Michigan. It took effect at Sep 23, 2021, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2021, 4:09 PM EDT (20:09 UTC)
In effect from
Sep 23, 2021, 2:00 AM EDT
Expired
Sep 23, 2021, 9:00 AM EDT
In force
7 hr
Issued by
NWS Marquette, MI

Counties Baraga County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 106 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS73 KMQT 222009
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
409 PM EDT Wed Sep 22 2021

MIZ002-004-009-010-084-231300-
/O.NEW.KMQT.FR.Y.0005.210923T0600Z-210923T1300Z/
Ontonagon-Baraga-Gogebic-Iron-Southern Houghton-
Including the cities of Ontonagon, L'Anse, Ironwood, Iron River, 
Kenton, and Sidnaw
409 PM EDT Wed Sep 22 2021 /309 PM CDT Wed Sep 22 2021/

...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT
/8 AM CDT/ THURSDAY...

* WHAT...Temperatures as low as 30 to 34 degrees will result in 
  frost formation. Frost is expected primarily in areas over the 
  interior. Frost is unlikely near the lakeshores of Lake 
  Superior.

* WHERE...Ontonagon, Baraga, Gogebic, Iron and Southern Houghton 
  Counties.

* WHEN...From 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/ 
  Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BW

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this frost advisory went out at Sep 22, 4:03 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 22, 4:03 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
403 PM EDT Wed Sep 22 2021

.SHORT TERM...(This evening through Thursday)
Issued at 403 PM EDT WED SEP 22 2021

The current weather analysis begins with the discussion of how the
area continues to experience cool, fall-like temperatures on this
first full day of autumn. Temperatures range from the middle 50s to
lower 60s. Surface high pressure continues to trek to the east
slowly from the Northern Plains of the Dakotas this afternoon. The
dry air aloft has resulted in mostly sunny skies, and diurnal cu
popping up across the area as well for the west half of the cwa.
Further to the south across southern IN, there is a well-defined
upper level low on  GOES WV satellite imagery slowly churning to the
east-northeast. This has brought continued impulses of moisture
across Lower MI as the upper level low remains somewhat stationary.
The pressure gradient from the approaching dome of high pressure to
the west, and the lower surface pressure across the Lower Great
Lakes corridor has kept the wind gusts enhanced across the east half
of Upper Michigan. Expect the breezy winds across the interior east
half to remain elevated the remainder of this afternoon through
evening.

As we transition toward the tonight period, we will have two things
of importance to discuss: Increasing moisture/clouds over the east
half, and clearing skies resulting in patchy frost over the interior
west. The first topic begins with the upper level low slowly making
its way northward overnight from the Ohio Valley toward Lower MI.
This will result in an uptick in cloud cover in areas furthest to
the east in our cwa by early Thursday morning. Further to the west,
the surface high pressure will move over the area, causing a
decoupling in the boundary layer with the surface. Weak WAA will
occur at 850mb, but the decoupling of the boundary layer will allow
for quick radiational cooling over the interior west. Weak winds,
and mostly clear skies will create chilly temperatures. Areas across
the interior west will likely approach the lower/middle 30s, with a
few locations making it below freezing potentially. Thus, have
decided to go with a Frost Advisory headline for a majority of the
west half from 6Z-13Z overnight into early Thursday morning. This
could lead to vegetation/plants not making it through the night if
not covered in areas under the Frost Advisory headline. Further to
the east, and areas near the lakeshores, overnight temperatures will
be slightly warmer...mostly in the 40s to near 50.

As the upper level low slowly churns northward from Lower MI,
retrograding in the process, the deformation zone of the
precipitation will make its way across the far east on Thursday. The
light rain showers will increase in coverage on Thursday, as cloud
cover increases along with it. Expect clouds to build from the south
and east, toward the west. This is not a typical weather system
evolution with regard to storm track, so clouds building from this
direction will be unusual for some. Areas to the east will see the
coolest daytime highs with temperatures remaining in the middle 50s.
The central and west half of Upper Michigan will see slightly warmer
temperatures, upper 50s to middle 60s. Expect light rain showers to
dissipate for the east half slowly as cloud cover moves out of the
area late Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 358 PM EDT WED SEP 22 2021

An active long term period is ahead as the cutoff low over Lower
Michigan becomes reabsorbed into the flow in response to a kicker
wave digging southeastward into the Canadian Prairies resulting in
split flow through the weekend. Uncertainty then grows substantially
for next week, but the odds are temps will remain around normal to
slightly above normal for late September.

Picking things up Thursday night, models show an occluded and
vertically-stacked low centered near the thumb of Michigan with the
remaining fgen band (most pronounced in the 600-700 mb layer)
lifting northward over the eastern U.P. while it decays. As this
fgen band continues to decay and the low lifts northward into
Northern Ontario, rain showers will continue over the east half into
Friday morning.

Friday looks warmer with highs generally around 70 as mid-level
short wave ridging builds across the U.P. Skies will initially be
sunny in the morning, but a cirrus deck will work in from the west
in advance of an approaching trough, followed by stratocu and
eventually a band of rain showers Friday afternoon. The latest
deterministic GFS run then develops a low along the front over the
eastern half of Lake Superior on Saturday which makes for windy and
raw conditions as cold air wraps around the low and the steady rain
with the wrap-around fgen band holds temps down to around 50 for a
high. However, it is a distinct outlier from the rest of the model
suite (the CMC, NAM, UKMET, and last night's EC), so its
colder/rainier solution has been discounted. That being said,
Saturday will still be cool and breezy behind the front as 850 mb
temps bottom out around 2-3 C. Models show the lowest 3-4 kft well
mixed with 25-30 kt winds at the top of the PBL, so have increased
winds and gusts by a few knots over NBM init. The air aloft will be
marginally cold enough to support some lake-effect rain showers over
the Keweenaw and eastern U.P. (location depending on the exact wind
direction). There could also be a few scattered diurnal instability
rain showers separate from any lake-effect. That trough will begin
to pull out to the northeast Saturday night leading to a partly
cloudy and seasonable day Sunday.

Then model ensemble spread increased dramatically Sunday night. For
example, last night's deterministic 00z EC had an 850 mb temp over
Marquette at 12 Monday of about 4.5 C. The deterministic 06z GFS at
the same time and place had an 850 mb temp of 16.0 C! The difficulty
is in trying to find a signal amongst the noise. Last night's EPS
plumes show considerable spread among the members beginning late
Sunday, but there seems to be a cluster of members that rise Sunday
night into Monday like the deterministic GFS shows. The 12z
deterministic EC and UKMET came closer into line with the GFS though
there is still a significant spread between them. Given the spread
between deterministic models and their ensemble centers, think the
best idea is to ride the NBM into next week which coincidentally is
right around climo for this time of the year anyway. After Monday,
model solutions converge again in brining high pressure into the
Upper Great Lakes which will keep things dry through at least the
middle of next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 137 PM EDT WED SEP 22 2021

VFR conditions are anticipated through the forecast period for all
terminals. Onshore flow will create a FEW to SCT diurnal cu this
afternoon, but will clear out quickly this evening at all sites, but
no cigs are expected. SAW will see a decrease in wind gusts shortly
after 0Z this evening, similar to CMX and IWD where winds will
become VRB overnight. SAW will see an uptick with wind gusts near
sunrise Thursday as a weather disturbance approaches from Lower MI.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 303 PM EDT WED SEP 22 2021

Wind gusts should remain below 20 kts across the lake this afternoon
and evening as surface high pressure slowly makes its way east.
However, an upper level low will approach from Lower MI overnight,
causing an uptick in wind gusts by Thursday morning across the east.
Gusts will approach 25-30 kts Thursday morning through the late
afternoon as the surface low approaches the area. Expect the gusts
to dissipate by Thursday evening as the low shifts away and ridging
moves in. Then, a trough will move in across the region Friday
evening, bringing westerly winds. These winds could gust up to 30
knots by Saturday afternoon.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Frost Advisory from 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/
     Thursday for MIZ002-004-009-010-084.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...RJC
AVIATION...BW
MARINE...BW
Hazardous weather outlook, Sep 22, 4:12 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
412 AM EDT Wed Sep 22 2021

MIZ001>004-007-009>014-084-085-231200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
412 AM EDT Wed Sep 22 2021 /312 AM CDT Wed Sep 22 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Frost will be possible across the interior west tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005-006-231200-
Marquette-Alger-
412 AM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

There will be a high swim risk into this afternoon for the Lake
Superior beaches of Marquette County and Alger County. See the
latest beach hazards statement for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-231200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
412 AM EDT Wed Sep 22 2021 /312 AM CDT Wed Sep 22 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-231200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
412 AM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Some northerly gale force gusts to 35 knots will be possible
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some northerly gale force gusts to 35 knots will be possible
Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:10 AM EDTBeach Hazards StatementMQTAlger, Marquette10 hr
Sep 22, 4:52 PM EDTGale WarningMQT19 hr

Nearby

Frost Advisories in Michigan, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.